New Jersey, 2012

Funnel Clouds in New Jersey, June 4, 2012

June 4, 2012 · NWS PHI · 3 events in 3 counties and zones

Unseasonably cold air aloft provided by a mid level upper air disturbance helped trigger the development of cold air funnels or funnel clouds across New Jersey on the 4th. None of them touched down and consequently caused any damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Unseasonably cold air aloft provided by a mid level upper air disturbance helped trigger the development of cold air funnels or funnel clouds across New Jersey on the 4th. None of them touched down and consequently caused any damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 4, 3:28 AM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 4, 3:28 AM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
428 AM EDT MON JUN 4 2012

.SYNOPSIS...
LOW PRESSURE ALOFT WILL PERSIST EAST OF NEW ENGLAND AND THE MID-
ATLANTIC COAST FOR MUCH OF THE WEEK. THIS WILL MAINTAIN SEASONABLY
COOL AND SOMEWHAT UNSETTLED WEATHER OVER THE AREA WITH A CHANCE
FOR SHOWERS EACH DAY. HIGH PRESSURE WILL BEGIN TO BUILD IN BY THE
END OF THE WEEK AND BRING MORE SUMMERLIKE CONDITIONS FOR THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE UPPER LEVEL LOW SLOWLY SLIDES SOUTHEASTWARD INTO NEW YORK
FROM THE EASTERN GREAT LAKES. AS THE LOW PUSHES ACROSS NEW YORK
AND TOWARD NEW ENGLAND, A STRONG SHORTWAVE WILL ROTATE AROUND THE
LOW AND SPARK OFF SCATTERED SHOWERS THIS MORNING AND THEN
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON. THE
WAVE ROTATES THROUGH FROM THE NORTH TO THE SOUTH AND THEN CLEARS
THE FORECAST AREA TONIGHT.

WITH MORE CLOUD COVER AROUND AND COOLER AIR BEING DRAWN DOWN WITH
THE LOW, WE SHOULD SEE A WELL BELOW NORMAL DAY ACROSS THE AREA.
TEMPERATURES WILL STRUGGLE TO BREAK OUT OF THE 60S ACROSS PARTS OF
THE REGION, WITH SOME WARMER TEMPERATURES ACROSS SOUTHERN NEW JERSEY
AND THE DELMARVA /MAINLY LOWER 70S/.

WINDS WILL BE OUT OF THE NORTH OR NORTHEAST THROUGH THE DAY AND WILL
GENERALLY BE 10 TO 15 MPH ACROSS THE REGION WITH SOME GUSTS UP
AROUND 20 MPH OR SO.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
AS THE STRONGER SHORTWAVE EXITS THE AREA TONIGHT, A SECOND WEAKER
WAVE WILL ROTATE AROUND THE BASE OF THE UPPER LOW OVERNIGHT. THIS
SECOND WAVE IS CERTAINLY NOT AS ROBUST AND WILL ONLY BRING A FEW
SHOWERS TO AREA.

TEMPERATURES TONIGHT WILL BE ON THE CHILLIER SIDE AS WE DROP INTO
THE MID TO UPPER 40S ACROSS THE NORTHERN THIRD OF THE FORECAST AREA
AND LOWER 50S ACROSS THE REMAINING 2/3RDS OF OUR AREA.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE FCST PERIOD IS CHARACTERIZED OVERALL BY A GRADUAL SHIFT FROM
AN UPPER LOW DOMINATING THE MID-ATLANTIC AND NORTHEAST EARLY IN
THE WEEK TO AN UPPER RIDGE BUILDING IN FROM THE WEST BY THE
WEEKEND. THE SFC PATN IS RATHER NON-DESCRIPT WITH GENLY WEAK HIGH
PRES OVER THE AREA DURG THE WEEK BECOME BETTER ESTABLISHED OFF-
SHORE ON THE WEEKEND. THUS THE WEATHER WILL TEND TO BE DIURNALLY
DRIVEN WITH SCT SHOWERS LIKELY DEVLOPING EACH DAY TUE- THU DURG
THE AFTN INTO EARLY EVE. INSTBY LOOKS RATHER MARGINAL BUT AN ISOLD
T-STORM SHOULD NOT BE RULED OUT ATTM. TEMPS WILL BE SMWHAT BELOW
NORMAL BUT WITH A MODERATING TREND BACK TO NORMAL BY THE END OF
THE WEEK.

RAIN CHANCES NOW SEEM A BIT LESS FOR FRIDAY AS THE MAIN UPPER TROF
AXIS MOVES OFF THE EAST COAST AND THE FLOW ALOFT BECOMES MORE
ANTI-CYCLONIC. THIS IS INDICATED BY BOTH THE GFS AND THE ECMWF. THE
WARMING TREND SHOULD CONT INTO THE WEEKEND AS WARMER 850MB TEMPS
ADVECT IN FROM THE WEST.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

MOSTLY VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. WITH AN
UNSETTLED PATTERN ACROSS THE AREA OVER THE NEXT COUPLE OF DAYS,
THERE WILL CONTINUE TO BE SCATTERED SHOWERS AND THUNDERSTORMS IN THE
AREA TODAY. WE HAVE THE MENTION OF SHOWERS IN THE TAFS BUT WITH
LOWER CONFIDENCE ON THE TIMING OF ANY CONVECTION, WE HAVE OPTED TO
NOT MENTION THUNDER THIS FAR OUT. ALTHOUGH CONDITIONS ARE EXPECTED
TO REMAIN VFR, THEY MAY DETERIORATE TO MVFR, AND POSSIBLY IFR, IN
ANY HEAVIER SHOWERS OR THUNDERSTORMS THAT DEVELOP.

NORTHWEST WINDS WILL BECOME MORE NORTHERLY EARLY THIS MORNING,
BECOMING NORTHEAST AND GUSTY BY EARLY THIS AFTERNOON. GUSTS IN THE
15 TO 20 KNOT RANGE ARE EXPECTED AND SHOULD DIMINISH LATER THIS
EVENING.

OUTLOOK...
TUESDAY THROUGH THURSDAY...MAINLY VFR CONDS BUT OCCASIONALLY MVFR IN
SCATTERED SHOWERS OR A T-STORM DURING THE AFTERNOON OR EARLY
EVENING. LIGHT TO MODERATE NORTH OR NORTHEAST WINDS.

FRIDAY AND SATURDAY...VFR CONDS WITH LIGHT SOUTH WINDS.
TUESDAY THROUGH THURSDAY...MAINLY VFR CONDS BUT OCCASIONALLY MVFR IN
SCATTERED SHOWERS OR A T-STORM DURING THE AFTERNOON OR EARLY
EVENING. LIGHT TO MODERATE NORTH OR NORTHEAST WINDS.

FRIDAY AND SATURDAY...VFR CONDS WITH LIGHT SOUTH WINDS.

&&

.MARINE...
WINDS WILL BE OUT OF THE WEST NORTHWEST EARLY TODAY AND THEN
SHIFT AROUND THE NORTH AND NORTHEAST THROUGHOUT THE DAY AS THE
UPPER LEVEL LOW PUSHES EASTWARDS. MAJORITY OF THE DAY WILL SEE
SEAS 2-4 FEET AND WINDS GUSTING TO AROUND 20 KNOTS. WINDS START TO
PICK UP LATE THIS AFTERNOON AND EVENING AND WILL START TO GUST TO
SMALL CRAFT ADVISORY LEVELS AND CONTINUE INTO TUESDAY. SEAS ALSO
START TO INCREASE AS WE GET A STRONG PUSH FROM THE UPPER LOW AND
DEVELOPING SURFACE LOW TO OUR EAST. WINDS START TO SUBSIDE ON
TUESDAY BUT SEAS WILL TAKE A BIT LONGER TO COME DOWN AND CONTINUE
INTO TUESDAY NIGHT. THEREFORE, A SMALL CRAFT ADVISORY HAS BEEN
RAISED FOR THE AREA WATERS FOR MONDAY NIGHT THROUGH TUESDAY NIGHT.

ALSO, AS A SHORTWAVE ROTATES AROUND THE BASE OF THE UPPER LOW,
SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THIS EVENING.

OUTLOOK...
A SURGE OF NELY WINDS IS EXPECTED TO PRODUCE SCA CONDITIONS THAT
WILL LIKELY BE ONGOING TUESDAY MORNING. THE NORTHEAST WINDS ARE FCST
TO DIMINISH BY TUESDAY EVENING BUT THE SEAS WILL BE SOMEWHAT SLOWER
TO SUBSIDE. FOR WEDNESDAY THROUGH THE END OF THE WEEK...WINDS AND
SEAS ARE EXPECTED TO BE RELATIVELY LIGHT.

&&

.TIDES/COASTAL FLOODING...
WINDS WILL BECOME NORTH TODAY AND THEN TURN MORE NORTHEAST WITH
INCREASING SPEEDS THROUGH THIS AFTERNOON AND EVENING. THIS
COMBINED WITH THE FULL MOON AND ALREADY ABOVE NORMAL HIGH TIDES
WILL RESULT IN MINOR FLOODING IN THE UPPER DELAWARE BAY AND TIDAL
DELAWARE RIVER AROUND THE TIME OF HIGH TIDE LATE MONDAY EVENING
AND OVERNIGHT.

WIDESPREAD MINOR FLOODING IS EXPECTED ALONG THE ATLANTIC COAST,
AROUND THE TIME OF HIGH TIDE MONDAY EVENING. ET-SURGE GUIDANCE IS
INDICATING THAT TIDAL FLOODING COULD BRIEFLY REACH MODERATE LEVELS
WHEREAS LOCALLY DEVELOPED GUIDANCE SUGGESTS LEVELS SOMEWHAT BELOW
MODERATE. AT THIS TIME WE HAVE OPTED TO ISSUE AN ADVISORY RATHER
THAN A COASTAL FLOOD WATCH OR WARNING FOR ATLANTIC COASTAL AREAS.
HOWEVER THIS SITUATION SHOULD BE MONITORED CAREFULLY FOR POSSIBLE
UPGRADES.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...COASTAL FLOOD ADVISORY FROM 10 PM THIS EVENING TO 4 AM EDT
     TUESDAY FOR PAZ070-071.
NJ...COASTAL FLOOD ADVISORY FROM 6 PM TO 11 PM EDT THIS EVENING FOR
     NJZ012>014-020>027.
     COASTAL FLOOD ADVISORY FROM 10 PM THIS EVENING TO 4 AM EDT
     TUESDAY FOR NJZ016>019.
DE...COASTAL FLOOD ADVISORY FROM 6 PM TO 11 PM EDT THIS EVENING FOR
     DEZ002>004.
     COASTAL FLOOD ADVISORY FROM 10 PM THIS EVENING TO 4 AM EDT
     TUESDAY FOR DEZ001.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 8 PM EDT
     TUESDAY FOR ANZ450>455.

&&

SYNOPSIS...AMC
NEAR TERM...MEOLA
SHORT TERM...MEOLA
LONG TERM...AMC
AVIATION...AMC/MEOLA
MARINE...AMC/MEOLA
TIDES/COASTAL FLOODING...MEOLA/AMC
Hazardous weather outlook, Jun 4, 3:33 AM EST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
433 AM EDT MON JUN 4 2012

MDZ008-012-015-019-020-NJZ001-007>010-015-PAZ054-055-060>062-067>069-
050845-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-
HUNTERDON-SOMERSET-MERCER-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-
433 AM EDT MON JUN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-NJZ012>014-020>027-050845-
KENT-INLAND SUSSEX-DELAWARE BEACHES-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
433 AM EDT MON JUN 4 2012

...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 PM TO 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY AND SOUTHERN
NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

WIDESPREAD MINOR TIDAL FLOODING COULD APPROACH MODERATE LEVELS
AROUND THE TIME OF HIGH TIDE MONDAY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ016>019-PAZ070-071-050845-
NEW CASTLE-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-
PHILADELPHIA-
433 AM EDT MON JUN 4 2012

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM
EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...SOUTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-050845-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
433 AM EDT MON JUN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Philadelphia radar (KDIX), 53 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Middlesex

When
June 4, 7:00 AM EST
Where
Middlesex County, Old Bridge
Reported by
Public
Coordinates
40.420, -74.370

A funnel cloud was spotted over Middlesex County from the Driscoll Bridge on the Garden State Parkway.

Funnel Cloud, Cape May

When
June 4, 9:00 AM EST
Where
Cape May County, 0.5 mi E of Reeds Beach
Reported by
Public
Coordinates
39.121, -74.891

A funnel cloud observed over Delaware Bay passed over the Reeds Beach area of Middle Township.

Funnel Cloud, Cumberland

When
June 4, 4:00 PM EST
Where
Cumberland County, Seabrook
Reported by
County Official
Coordinates
39.500, -75.220

A pair of funnel clouds were observed over the Seabrook area around 5 p.m. EDT. Neither touched down or did any damage.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388427, 388426, 388425.